Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 47, NWS Pueblo, CO

June 17, 1999Rio Grande County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 1999, 4:41 PM MDT for Rio Grande County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1999, 4:41 PM MDT (22:41 UTC)
Expired
Jun 17, 1999, 5:15 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1999-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1999-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 172237 RRA
SVRPUB
COC105-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
441 PM MDT THU JUN 17 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RIO GRANDE COUNTY IN SOUTHERN COLORADO

* UNTIL 515 PM MDT

* AT 439 PM MDT...RADAR SHOWED A SEVERE STORM OVER MONTE VISTA OR 12
MILES SOUTHEAST OF DEL NORTE...MOVING EAST SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE MONTE VISTA THROUGH 445 PM MDT
HOMELAKE BY 450 PM MDT

AT 435 PM MDT...HAIL TO ONE AND ONE QUARTER INCH IN DIAMETER WAS
REPORTED IN MONTE VISTA.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

SH/ASH


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:08 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 2:08 PM MDT, 2 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
208 PM MDT THU JUN 17 1999

...SHORT TERM CHALLENGE IS TO DETERMINE EFFECTS OF INCOMING
SHORTWAVE MOVING THROUGH WESTERN COLORADO ATTM...

...IN THE LONGER TERM...THINKING ABOUT GOOD WARMUP AHEAD AND WHETHER
OR NOT TO REMOVE THUNDERSTORM CHANCES AT SOME LOCATIONS...

IMPRESSIVE SHORTWAVE ADVANCING THROUGH WESTERN COLORADO ATTM.
INITIAL CONVECTION FIRING OVER THE MOUNTAINS THIS AFTERNOON HAS BEEN
PRETTY WEAK AND SHORTLIVED UPON ENCOUNTERING COOL/STABLE SURFACE
AIRMASS OVER THE PLAINS.  LATEST ANALYSES INDICATE CAPES THROUGH THE
UPPER ARKANSAS RIVER VALLEY ARE STILL NIL DUE TO SHALLOW COOL AIR
THAT IS ENTRENCHED.  HOWEVER...CAPES ARE BUILDING ALL AROUND THE
ARKANSAS VALLEY...INCLUDING THE MOUNTAINS AND HIGH VALLEYS TO THE
WEST...THE RATON MESA AND MONUMENT RIDGE.  ALL THESE AREAS ARE
SEEING CAPES FROM 400 TO 1000 J/KG ACCORDING TO THE LATEST LAPS
ANALYSIS.  THE AREAS OF HIGHEST CAPE ARE INDICATED TO BE OVER THE
SAN JUAN MOUNTAINS...THE SOUTHERN SANGRE DE CRISTOS AND THE RATON
MESA AT 1 PM.  THESE AREAS WILL HAVE TO BE WATCHED THIS EVENING AS
THE INCOMING SHORTWAVE MOVES THROUGH.  WILL ALSO HAVE TO WATCH
MONUMENT RIDGE...AS FROM THIS POINT NORTH IS ANOTHER HOTSPOT FOR
CAPE THIS AFTERNOON/EVENING.  ALSO MODELED AND OBSERVED LIFT AND
INSTABILITY WOULD TEND TO FAVOR THIS REGION.  MAY BE TOO COOL/STABLE
EAST OF EL PASO...PUEBLO AND WESTERN LAS ANIMAS COUNTIES FOR MUCH
TSTORM ACTIVITY THIS EVENING.

AFTER TONIGHT...SUMMER-LIKE RIDGE PATTERN SETS UP OVER COLORADO FOR
WHAT COULD BE AN EXTENDED PERIOD OF TRUE SUMMER-LIKE WEATHER.
ALREADY GOOD DRYING INDICATED OVER THE AREA BY TOMORROW...CONTINUING
THROUGH THE EXTENDED PERIOD.  ALONG WITH THE DRYING...GOOD WARMING
FORECAST AS WELL.  SATURDAY SHOULD BE WARM AND DRY.  SUNDAY THROUGH
TUESDAY PROBABLY WARM AND (MOSTLY) DRY TOO.  HOWEVER...THE DRY PART
IS NOT AS CLEAR CUT FOR SUNDAY THROUGH TUESDAY AS WE END UP ON THE
BACK SIDE OF OUR PROTECTIVE RIDGE.  THIS COULD ALLOW LOW AMPLITUDE
WAVES TOO SWING ACROSS TX AND NM UP INTO COLORADO FROM THE SOUTH.
THIS IS NOT PRESENTLY INDICATED WITH ANY CERTAINTY IN THE MEDIUM
RANGE MODELS...BUT MAY HAPPEN NONE-THE-LESS.  WILL OPT TO REMOVE
EXTENDED FORECAST TSTORM CHANCES FROM MANY LOW ELEVATION SITES FOR
NOW...AS ANY ACTIVITY THAT DOES OCCUR SHOULD BE PRETTY ISOLATED
(MORE TYPICAL OF SUMMER) WITH A BIG BUBBLE OF WARM AIR OVER US.

.PUB...NONE.

In the hours before

Special weather statement, Jun 17, 11:55 AM MDT, 4 hours 46 minutes before
COZ058>081-172000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT THU JUN 17 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...

AN UPPER LEVEL DISTURBANCE WAS PUSHING INTO WESTERN COLORADO JUST
PRIOR TO NOON.  THIS DISTURBANCE WAS TRIGGERING SHOWERS AND
THUNDERSTORMS IN WESTERN COLORADO.  AT 1130 AM MDT...A THUNDERSTORM
WAS OCCURRING AT THE GRAND JUNCTION AIRPORT.  AS THIS DISTURBANCE
TRACKS EAST...SHOWERS AND THUNDERSTORMS WILL BEGIN TO FIRE OVER THE
MOUNTAINS BY EARLY AFTERNOON.  BY MID TO LATE AFTERNOON...SHOWERS
AND THUNDERSTORMS ARE THEN EXPECTED TO BEGIN POPPING OVER THE PLAINS.

AT THIS TIME...IT APPEARS THAT ISOLATED SEVERE STORMS ARE POSSIBLE
OVER SOUTHERN COLORADO THIS AFTERNOON AND EVENING...ESPECIALLY
BETWEEN 4 AND 8 PM.  THE MAIN THREATS FROM THESE STORMS WOULD BE
LIGHTNING...3/4 INCH DIAMETER HAIL AND LOCALLY HEAVY RAIN.  THE MOST
FAVORABLE LOCATION FOR SEVERE STORMS WOULD APPEAR TO RUN ALONG AND
NEAR THE MOUNTAINS...FROM MONUMENT RIDGE SOUTH TO THE RATON MESA.
THE PLAINS EAST OF THIS AREA MAY BE TOO COOL FOR THUNDERSTORMS TODAY
BUT THE CHANCE STILL EXISTS.

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER OCCURRING TODAY...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:56 PM MDTSevere Thunderstorm WarningPUBRio Grande59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.